Winter Storm, Mercer
- When
- March 25, 1:00 PM EST to 6:00 PM EST
- Where
- Mercer forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
Another late-season winter storm spread between 4 and 6 inches of wet, heavy snow and sleet across portions of western Pennsylvania.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Another late-season winter storm spread between 4 and 6 inches of wet, heavy snow and sleet across portions of western Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 25, 12:05 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1205 PM EST MON MAR 25 2002
NOONTIME UPDATE FOR TEMPERATURES IN THE 50S AND 60S MOVING NORTHWARD
THROUGH WEST VIRGINIA...AND RAIN SHOWERS OVER SOUTHERN OHIO MOVING
EASTWARD INTO NORTHERN WEST VIRGINIA BY MID AFTERNOON. ALL RAIN AROUND
PITTSBURGH NOW. SEE SPECIAL WEATHER STATEMENT PER BURST OF SNOW AND
SLEET EXPECTED FOR NORTHERN COUNTIES THIS AFTERNOON. ...GIORDANO
.PBZ...
WV...WINTER WEATHER ADVISORY TIL 7 AM
WVZ001-002.
MD...NONE.
OH...WINTER WEATHER ADVISORY TIL 7 PM
OHZ040-041.
PA...WINTER STORM WARNING TIL 7 PM
PAZ007>009-015-016.
WINTER WEATHER ADVISORY TIL 7PM
PAZ013-014-022-023.OHZ040-041-PAZ007>009-013>016-020-022-023-251800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1135 AM EST MON MAR 25 2002 ...WINTER WEATHER UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE WILL BE A TWO TO THREE HOUR PERIOD OF MODERATE TO HEAVY SNOW AND SLEET ACROSS THE AREA THIS AFTERNOON. DURING THIS PERIOD...THERE CAN BE ACCUMULATIONS OF UP TO 3 INCHES OF HEAVY WET SNOW AND SLEET. ROADS CAN BECOME SLIPPERY AND VISIBILITIES WILL GO TO NEAR ZERO. TRAVELERS ARE URGED TO USE EXTRA CAUTION. ALSO BE CAREFUL NOT TO STRAIN YOURSELF CLEARING THIS HEAVY WET SNOW. JUST BEFORE NOON...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE HEAVY WET SNOW AND SLEET COMING EASTWARD OUT OF EAST CENTRAL OHIO. CANTON AKRON OHIO AIRPORT REPORTED HAVING OVER 3 INCHES OF HEAVY WET SNOW. STAY TUNED FOR UPDATES.
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286907, 5286908, 5286909, 5286910.